Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 261, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 9, 2005, 4:07 PM CDT for Cheyenne County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2005, 4:07 PM CDT (21:07 UTC)
- Expired
- Aug 9, 2005, 5:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 60 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2892 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 092107 SVRGLD KSC023-092200- /O.NEW.KGLD.SV.W.0261.050809T2107Z-050809T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 407 PM CDT TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN NORTHWEST KANSAS * UNTIL 500 PM CDT * AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF ST. FRANCIS....MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ST. FRANCIS AROUND 500 PM CDT... WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. LAT...LON 4000 10205 3971 10205 3971 10163 4000 10165 $$ MENTZER
2 follow-up statements
000 WWUS53 KGLD 092134 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 333 PM MDT TUE AUG 9 2005 KSC023-092200- /O.CON.KGLD.SV.W.0261.000000T0000Z-050809T2200Z/ CHEYENNE KS- 433 PM CDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CDT FOR CHEYENNE COUNTY... AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ST. FRANCIS...MOVING SOUTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... WHEELER AROUND 450 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4000 10205 3971 10205 3971 10163 4000 10165 $$ MENTZER
000 WWUS53 KGLD 092155 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 355 PM MDT TUE AUG 9 2005 KSC023-092205- /O.EXP.KGLD.SV.W.0261.000000T0000Z-050809T2200Z/ CHEYENNE KS- 455 PM CDT TUE AUG 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE COUNTY EXPIRES AT 500 PM CDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 4000 10205 3971 10205 3971 10163 4000 10165 $$ MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:30 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 9, 2:30 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT TUE AUG 9 2005 .DISCUSSION...A COLD FRONT EXTENDED FROM EXTREME NORTHEAST COLORADO NORTH AND EAST INTO NORTHERN NEBRASKA THIS AFTERNOON. THIS BOUNDARY WILL SINK SLOWLY SOUTH TONIGHT AS SOME SUBTLE ENERGY MOVES OUT ACROSS THE NORTHERN HIGH PLAINS. THE COLUMN MOISTENS AHEAD OF BOUNDARY AND WILL LIKELY ADJUST POPS UP BASED ON LATE AFTERNOON COVERAGE. RELUCTANT TO JUMP ON HIGH MAV POPS WITH LIMITED SUPPORT ALOFT...HOWEVER DECENT LLJ DEVELOPS ACROSS THE CENTRAL HIGH PLAINS THROUGH THE EVENING AND WITH BOUNDARY DRAPED ACROSS THE AREA WILL MOST LIKELY KEEP POPS IN THE 30-50 PERCENT RANGE FOR THE FIRST PERIOD. SLOW STORM MOTIONS COULD RESULT IN LOCALLY HEAVY RAIN WHICH IS HANDLED WELL IN THE CURRENT HWO. ON WEDNESDAY/WEDNESDAY NIGHT...COOLED TEMPERATURES OFF SLIGHTLY IN THE WEST WITH UNCERTAINTY IN THE AMOUNT OF INSOLATION/STRENGTH OF COLD FRONT. THE NAM/GFS APPEAR TO WASH BOUNDARY OUT LATE IN THE PERIOD...SO KEPT LOWER 90S ACROSS THE EASTERN ZONES. THE ATMOSPHERE BECOMES UNSTABLE BY AFTERNOON AND DEGREE OF CAPPING REMAINS SOMEWHAT UNCERTAIN. MAV/MET POPS ARE VERY HIGH AND ADJUSTED UP SLIGHTLY FROM PREVIOUS FORECAST AS SHORT WAVE ENERGY BREAKS MID LEVEL RIDGE DOWN LATE IN THE PERIOD...BUT REMAINED IN THE SCATTERED CATEGORY FOR NOW AND HELD ONTO A MENTION THROUGH THE EVENING HOURS. THURSDAY AND FRIDAY...WILL KEEP AN AFTERNOON AND EVENING MENTION AS LOW LEVEL MOISTURE REMAINS IN PLACE AND INSTABILITY INCREASES WITH AFTERNOON HEATING. NO REAL FOCUS FOR CONVECTION UNTIL A STRONG COLD FRONT ARRIVES LATE FRIDAY NIGHT/SATURDAY. THE NAM IS MUCH FASTER WHEN COMPARED TO THE GFS AND ESPECIALLY THE ECMWF. WILL TRY TO HOLD ON TO THE GFS TIMING WHICH APPEARS TO BE THE BEST COMPROMISE FOR NOW. THROUGH THE EXTENDED PERIODS...THE GFS/ECM ARE IN REASONABLE AGREEMENT AND SUPPORT A PATTERN CHANGE WITH A HIGH AMPLITUDE RIDGE OVER MUCH OF ALASKA AND A DEEPENING LONG WAVE TROUGH OVER MUCH OF THE NORTHERN AND CENTRAL PLAINS STATES. THIS SHOULD BRING WELCOME RELIEF FROM THE RECENT HEAT AND A CHANCE FOR PRECIPITATION THROUGH MUCH OF THE EXTENDED PERIODS. THE PRIMARY CHALLENGE WILL BE TIMING OF FRONTS/PRECIP AND EXTENT OF COOLING. THE MAIN COOL DOWN WILL COME ON SATURDAY AS A COLD FRONT MOVES OVER THE AREA LATE IN THE PERIOD. TRENDED HIGHS DOWN SLIGHTLY FROM PREVIOUS THINKING AND TRENDED POPS UP WITH A CHANCE MENTION ACROSS THE AREA. THE BETTER PUSH OF COOLER AIR WILL ARRIVE LATE SATURDAY INTO SUNDAY AND CONTINUED TO TREND HIGHS DOWN WITH READINGS IN THE 70S/80S EXPECTED. ALSO ADJUSTED POPS UP IN POST FRONTAL UPSLOPE REGIME WITH SHORT WAVE ENERGY MOVING INTO THE AREA IN SOUTHWEST MID LEVEL FLOW. SOME DIFFERENCES BEGIN TO SHOW UP EARLY NEXT WEEK AND RELUCTANT TO CUT MAV POPS CONSIDERABLY AS PATTERN REMAINS FAVORABLE FOR DEEP MOIST CONVECTION WITH SUBTROPICAL RIDGE/RISING HEIGHTS ACROSS THE SOUTHEAST AND DIFFLUENT MID LEVEL SOUTHWESTERLY FLOW ACROSS THE CENTRAL HIGH PLAINS. TRENDED HIGHS UP BEGINNING MONDAY WITH UPPER 80S EXPECTED BY TUESDAY AND CONTINUED A LATE AFTERNOON/EVENING THUNDERSTORM MENTION. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && MCGUIRE
Hazardous weather outlook, Aug 9, 11:41 AM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT TUE AUG 9 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1041 AM MDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS... EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL CONTINUE TO SLIDE ACROSS NEBRASKA INTO THE TRI STATE AREA THIS AFTERNOON AND INTO THIS EVENING. STORMS SHOULD BEGIN TO DEVELOP ALONG AND WEST OF KIT CARSON TO CULBERTSON NEBRASKA LINE AFTER 2 PM MDT (3 PM CDT). INITIALLY STORMS WILL REMAIN RATHER ISOLATED...BUT AS A COLD FRONT APPROACHES THIS EVENING STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND SPREAD SOUTH ACROSS THE REST OF THE AREA OVERNIGHT. AN ISOLATED SEVERE STORM CAPABLE OF PRODUCING HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH MAY BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING...BUT WARM TEMPERATURES ALOFT AND MINIMAL WIND SHEAR WILL PREVENT MORE WIDESPREAD SEVERE STORMS. PERIODS OF HEAVY RAIN...LEADING TO LOCALIZED AREAS OF FLOODING WILL BE THE MAIN THREAT WITH THESE STORMS AS THEIR MOVEMENT WILL BE RELATIVELY SLOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE ACROSS THE TRI STATE AREA INTO EARLY NEXT WEEK. THERE WILL BE SEVERAL CHANCES OF THUNDERSTORMS...BUT AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE WEST AND NORTH OF A KIT CARSON TO OBERLIN LINE AFTER 2 PM MDT (3 PM CDT). JRM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:25 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.